Can T3 Thyroid Hormone Treatment Stress The Adrenal Glands in Thyroid Patients?

This is a question I have heard many times. Here is an answer that hopefully will deal with this and can be used in response to this in the future: NO!

The language of ‘stress the adrenals’, or ‘adrenal fatigue’ or ‘weak adrenals’ is the language that you see all over the Internet. It is flawed, and out of date. Unfortunately, it is a type of expression that continues to get spread around the Internet.

Thyroid patients get advice like, “You need to take hydrocortisone (HC) to rest your adrenals”, or “You have adrenal fatigue, so use adrenal glandulars until they are less tired” or “You may have weak adrenals, that is why you have low cortisol”, and other such rubbish.

Let me attempt to be very clear:

1) The adrenals do not get ‘stressed’. They are simple, robust organs that rarely have any issues. If they become issues at all, it is usually due to an autoimmune condition that eventually develops into Addison’s disease. All the adrenals need is cholesterol and enough ACTH signal from the pituitary. This is why thyroid patients with low cortisol often pass a Synacthen (ACTH Stim Test) very easily. This brings me to point 2.

2) Hypocortisolism does exist of course. This is usually due to the hypothalamic-pituitary axis not working. Often, this is due to far too little FT3 through the night and in the daytime, as the pituitary effectively ‘runs on’ T3.

3) T3 actually stimulates the pituitary-hypothalamic system more than any other form of thyroid hormone. So, for low cortisol, raising FT3 is a great solution in many cases. T3 therapy does this more effectively than other thyroid treatments. 

Note: If T3 is used and the hypothalamic-pituitary system cannot respond, adrenaline can get produced. This feels like a high heart rate and anxiety etc. This can happen in a few situations, e.g. through the use of long-term anti-anxiety drugs, or anti-depressants. Lyme disease also can cause this. But if it does happen, it still is NOT the adrenals getting stressed. They cannot get stressed.

In most thyroid patients, the adrenals are capable of working well. It is simply that the hypothalamic-pituitary system has not responded well. In these cases, persevering with some T3 can sometimes correct this over time. LDN use can sometimes help also. Obviously, addressing any other significant issues is essential.

Here is some further information:
https://paulrobinsonthyroid.com/low-cortisol-or-hypocortisolism-or-adrenal-fatigue/
and
https://paulrobinsonthyroid.com/t3-treatment-and-ct3m-there-relevance-in-thyroid-treatment-and-other-conditions/
and
https://paulrobinsonthyroid.com/high-low-cortisol-effects-on-thyroid-hormone-and-dispelling-an-internet-myth/
and
my books:
The Thyroid Patient’s Manual Chapter 5 and 7
Recovering with T3 Chapter 16
The CT3M Handbook.

I hope this blog post helps some readers.

Best wishes,

Paul

Paul Robinson

Paul Robinson is a British author and thyroid patient advocate. The focus of his books and work is on helping patients recover from hypothyroidism. Paul has accumulated a wealth of knowledge on thyroid and adrenal dysfunction and their treatment. His three books cover all of this.

Like this post? Then why not share or print it using the buttons below:

2 Comments

  1. Emily Grote on 26th March 2020 at 5:38 pm

    Hi Paul! Your CT3M has saved my life! Thank you so much for sharing your experience and intelligence with the world. I was able to get off of 5 years of Hydrocortisone (thanks to the STTM protocol) using the CT3Method and lose the weight that the HC brought. One major hurdle with me (after cleaning up the low sex hormones too) was the PTSD that developed as a result of poor treatment for so long. It’s taken me 2 years to get on top of that – but I think they’re others out there that could benefit from neural retraining. Programs like DNRS (retrainingthebrain.com) or Curable, would do the trick. Prior to healing the PTSD I could never seem to manage an even adrenal experience in my body. I had enormous difficulty recovering from stress and was easily triggered by everything, it was an awful roller coaster. I hope by mentioning this here, someone who may need it sees it!

    I was never diagnosed with an autoimmune cause for my adrenal problem. Each and every time I got checked by my holistic MD, I always came back normal, no antibodies attacking anything. Also had an MRI, no pituitary problems either. Adrenal problems appeared after the birth of my 3rd child and in the midst of major life stress and change (2013). In 2018 is when I started CT3M and began to feel much better (post HC). My question for you…Is it possible for my adrenals to eventually begin to stimulate enough cortisol on their own without doing CT3M? I would never do anything abruptly, but wondered if you’d met anyone who was able to cease the CT3M protocol. As a FYI, about a year ago I tried taking my T3 dose (17.5mcg) upon waking, by day 3, I was low cortisol. Thanks for your thoughts.

    PS. LOVE your new web design!

    • Paul Robinson on 26th March 2020 at 6:00 pm

      Hi Emily, thank you so much for your kind message. I love to hear stories from people who have recovered their health through any of my work. I am so sorry that you suffered PTSD from years of bad treatment from the medical profession. Sadly, this type of story is not that rare!

      As for getting off CT3M. Yes, it can happen. There is no way to know whether you are one of these people though. Only time will tell. Just keep an eye on your symptoms and signs (body temperature, heart rate and blood pressure mainly) from time to time. Watch for changes and once or twice a year retest cortisol with a cortisol saliva test and 8:00am morning blood cortisol test (after all the current virus issue is out of the way of course).

      Some people never get off CT3M – like me. Some need it for a while. If you are on different thyroid meds now than you used to be when you first went on HC, over time you may be able to lower the effect of CT3M slowly and then stop it. I would NEVER just stop it to find out. I would slowly adjust the timing or dose size and see how you get on. Plus watch the impact on symptoms and signs and cortisol levels.

      Thank you!

      Take care Emily.

      Paul

Leave a Comment